Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 13, NWS Milwaukee, WI

January 31, 2018

NWS Milwaukee, WI issued this small craft advisory at Jan 31, 2018, 3:17 PM CST. It took effect at Feb 1, 2018, 3:00 AM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2018, 3:17 PM CST (21:17 UTC)
In effect from
Feb 1, 2018, 3:00 AM CST
Expired
Feb 2, 2018, 12:00 AM CST
In force
21 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

074 
WHUS73 KMKX 312117
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
317 PM CST Wed Jan 31 2018

...GUSTY NORTHWEST WINDS LATER TONIGHT INTO EARLY FRIDAY
MORNING... 

.A tight pressure gradient will bring gusty northwest winds to the
nearshore waters of Lake Michigan later tonight into early Friday
morning. Waves will build during this period, with the high waves
remaining over the open waters, with the offshore flow.

LMZ643-010530-
/O.EXP.KMKX.SC.Y.0012.000000T0000Z-180131T2100Z/
/O.NEW.KMKX.SC.Y.0013.180201T0900Z-180202T1200Z/
Sheboygan to Port Washington WI-
317 PM CST Wed Jan 31 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 6 AM CST
FRIDAY...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect from 3 AM Thursday to
6 AM CST Friday. 

* WINDS: Northwest increasing to 15 to 25 knots later tonight into
  early Friday morning. Some gusts to 30 knots possible at times.
 
* WAVES: Building to 2 to 4 feet Thursday into Thursday evening,
  highest toward and over the open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LMZ644>646-010530-
/O.EXP.KMKX.SC.Y.0012.000000T0000Z-180131T2100Z/
/O.NEW.KMKX.SC.Y.0013.180201T1200Z-180202T1200Z/
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
317 PM CST Wed Jan 31 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM CST
FRIDAY...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect from 6 AM Thursday to
6 AM CST Friday. 

* WINDS: Northwest increasing to 15 to 25 knots early Thursday
  morning into early Friday morning. Some gusts to 30 knots 
  possible at times.

* WAVES: Building to 2 to 4 feet Thursday into Thursday evening,
  highest toward and over the open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
Wood
www.weather.gov/mkx
6 follow-up statements
585 
WHUS73 KMKX 010236
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
836 PM CST Wed Jan 31 2018

...GUSTY NORTHWEST WINDS INTO EARLY FRIDAY MORNING...

.A tight pressure gradient will bring gusty northwest winds to
the nearshore waters of Lake Michigan late tonight into early 
Friday morning. Waves will build during this period, with the high
waves remaining over the open waters, with the offshore flow.

LMZ643-011045-
/O.CON.KMKX.SC.Y.0013.180201T0900Z-180202T1200Z/
Sheboygan to Port Washington WI-
836 PM CST Wed Jan 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM THURSDAY TO
6 AM CST FRIDAY...

* WINDS: Northwest increasing to 15 to 25 knots later tonight into
  early Friday morning. Some gusts to 30 knots at times. 

* WAVES: Building to 2 to 4 feet Thursday into Thursday evening, 
  highest toward and over the open waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LMZ644>646-011045-
/O.CON.KMKX.SC.Y.0013.180201T1200Z-180202T1200Z/
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
836 PM CST Wed Jan 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO
6 AM CST FRIDAY...

* WINDS: Northwest increasing to 15 to 25 knots early Thursday
  morning into early Friday morning. Some gusts to 30 knots at 
  times. 

* WAVES: Building to 2 to 4 feet Thursday into Thursday evening, 
  highest toward and over the open waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
Hentz

www.weather.gov/mkx
575 
WHUS73 KMKX 010914
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
314 AM CST Thu Feb 1 2018

...BRISK NORTHWEST WINDS THROUGH THIS EVENING...

.The passage of an arctic front early this morning will bring
brisk northwest winds for the remainder of the day and through the
evening. A few wind gusts to gale force will be briefly possible
early this morning. 

LMZ643>646-011715-
/O.EXT.KMKX.SC.Y.0013.000000T0000Z-180202T0600Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
314 AM CST Thu Feb 1 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

The Small Craft Advisory is now in effect until midnight CST
tonight. 

* WINDS: Northwest increasing to 15 to 25 knots early this morning
  and continuing through this evening. A few wind gusts to gale
  force will be briefly possible early this morning. 
  

* WAVES: 2 to 4 feet subsiding to 1 to 3 feet tonight. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
035 
WHUS73 KMKX 011520 AAA
MWWMKX

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Milwaukee/Sullivan WI
920 AM CST Thu Feb 1 2018

...BRISK NORTHWEST WINDS THROUGH THIS EVENING...

.The arctic front has moved through the are and brisk northwest 
winds will persist for the remainder of today through this 
evening. A few, brief wind gusts to gale force remain possible 
this morning.

LMZ643>646-012330-
/O.CON.KMKX.SC.Y.0013.000000T0000Z-180202T0600Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
920 AM CST Thu Feb 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS: Sustained northwest winds between 15 and 25 knots. A 
  few, brief wind gusts to gale force remain possible this 
  morning. 

* WAVES: 2 to 4 feet subsiding to 1 to 3 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
775 
WHUS73 KMKX 012116
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
316 PM CST Thu Feb 1 2018

...BRISK NORTHWEST WINDS THROUGH THIS EVENING...

.Brisk northwest winds will persist through this evening,
gradually decreasing overnight into Friday.

LMZ643>646-020530-
/O.CON.KMKX.SC.Y.0013.000000T0000Z-180202T0600Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
316 PM CST Thu Feb 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS: Sustained northwest winds between 15 and 25 knots. 

* WAVES: 2 to 4 feet subsiding to 1 to 3 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
951 
WHUS73 KMKX 020244
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
844 PM CST Thu Feb 1 2018

...BRISK NORTHWEST WINDS THROUGH THIS EVENING...

.Brisk northwest winds will persist through this evening,
gradually decreasing overnight into Friday.

LMZ643>646-020600-
/O.CON.KMKX.SC.Y.0013.000000T0000Z-180202T0600Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
844 PM CST Thu Feb 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS: Northwest 15 to 25 knots.

* WAVES: 2 to 4 feet subsiding to 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
Hentz

www.weather.gov/mkx
427 
WHUS73 KMKX 020556
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1156 PM CST Thu Feb 1 2018

...Northwest Winds Gradually Diminishing...


LMZ643>646-020700-
/O.EXP.KMKX.SC.Y.0013.000000T0000Z-180202T0600Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1156 PM CST Thu Feb 1 2018

...SMALL CRAFT ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

The Small Craft Advisory will expire at midnight CST tonight.
Winds may still briefly gust to near 25 knots early this morning,
but will continue to gradually diminish. 

$$


www.weather.gov/mkx

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 31, 11:51 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 31, 11:51 AM CST, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1151 AM CST Wed Jan 31 2018

.UPDATE...

The light rain/snow showers have moved east of the area, so will
remove any lingering mention from the forecast for today. Low
clouds should shift east across northern portions of the area this
afternoon, before exiting to the east by early evening. Middle to
high clouds over the rest of the area should move slowly east
this afternoon, but may get hung up in the southeastern counties
into tonight, before more clouds move in.

May need to raise PoPs for the light snow showers that may move
east through the area later tonight into early Thursday morning.
Not expecting more than a dusting with these snow showers, and
they will move through the area fairly quickly.

Wood

&&

.AVIATION(18Z TAFS)...

Light rain/snow showers have moved off to the east of the area.
Some low clouds with ceilings around 1500 feet above ground level
should move east across northern portions of the area this
afternoon. Middle to high clouds should linger in the southern
portions of the area, slowly moving eastward.

They may get hung up in the southeastern portions of the area
tonight, before more clouds move in. Gusty west winds are expected
this afternoon in the east, weakening for a time this evening.

There may be a two or three hour period of light snow showers
moving through the area late tonight into early Thursday morning,
with an Arctic cold frontal passage. Not expecting more than a
dusting at best, as they will be moving fairly quickly. Should be
ceilings down to around 1500 feet or so during this time.

Gusty northwest winds are then expected behind the front from west
to east later tonight into Thursday morning. These will linger
Thursday afternoon and night. Gusts up to 25 knots are expected
at times. There should be some scattered clouds lingering
Thursday, with ceilings down to 2500 feet possible at times.

Wood

&&

.PREV DISCUSSION... (Issued 1035 AM CST Wed Jan 31 2018)

UPDATE...

Light snow showers will continue to shift eastward across northern
portions of the area late this morning, exiting the northeast
counties around noon CST today. These were being driven by strong
differential cyclonic vorticity advection and a passing
surface/850 mb trough. There may be a dusting with these light
snow showers, as they shift quickly through the area.

Mild highs in the middle to upper 30s are expected to linger this
afternoon, as clouds gradually clear out from west to east.
Clouds should gradually fill back into the area tonight, as more
differential cyclonic vorticity advection moves southeast toward
and into the area. Good low level frontogenesis response from the
passing Arctic cold front later tonight into early Thursday
morning will provide more upward vertical motion.

Forecast soundings saturate for a brief time, so could see
something similar to the current snow showers move through. Not
expecting much in the way of any accumulations, as it is a quick
moving system.

Main issue will the the strong cold air advection behind the front
Thursday into Thursday night. Gusty northwest winds will bring
falling temperatures through the day Thursday into Thursday night,
with lows Thursday night in 3 below to 3 above zero range. Wind
chills will be in the teens below zero Thursday night, but should
remain above Wind Chill Advisory levels.

The very cold temperatures look to linger for the foreseeable
future, as northwest flow aloft lingers over the region.

Wood

MARINE...

Small Craft Advisory continues for the nearshore waters of Lake
Michigan until 3 PM CST this afternoon. Gusty southwest winds of
15 to 25 knots are expected late this morning, veering west by
early this afternoon. The gusts should weaken this afternoon.
Elevated waves of 3 to 6 feet, highest east of Sheboygan, should
gradually subside into the middle afternoon hours.

A Small Craft Advisory will likely be needed for later tonight
into Thursday night, for gusty northwest winds to 30 knots at
times. There could be a few gale force gusts. A tight pressure
gradient and good low level mixing should allow for these gusty
winds. Any high waves will be over the open waters, with the
offshore flow.

Wood

PREV DISCUSSION... (Issued 517 AM CST Wed Jan 31 2018)

UPDATE...The forecast is on track for today and tonight. An area
of light snow from se MN to north central WI will continue ewd and
possibly affect Marquette County ewd to Sheboygan County. The snow
will be very light with no accumulation expected.

AVIATION(12Z TAFS)...Mid level clouds this morning may lower to
MVFR Cigs toward central WI where very light snow may briefly
occur. Then clearing skies for the afternoon. Brisk sly winds
will veer west by late morning with LLWS ending by 12-14Z.
The passage of an arctic front will then bring cigs of 1-3 kft
after 06z tnt along with flurries or very light snow. MVFR vsbys
may briefly occur with any light snow during this period.

PREV DISCUSSION... (Issued 338 AM CST Wed Jan 31 2018)

SHORT TERM...

Today and Tonight...Forecast Confidence is High.

The core of the PVA and mid level frontogenesis producing the snow
over the Minneapolis metro area will track mainly ewd. Thus
Marquette County ewd to Sheboygan County will have the only chance
of getting briefly affected by light snow this morning. Otherwise,
skies will clear this afternoon in the wake of the weak cold front
and shortwave trough. High temps will range from the upper 30s to
lower 40s.

For tnt, the arctic front will begin to sweep sewd across srn WI
after 07z. Low level frontogenesis and the tail end of a shortwave
trough will bring a brief period of flurries or light snow.

LONG TERM...

Thursday... Forecast confidence is high.

It will be very cold with clearing skies on Thursday. We could see
light snow showers lingering in southeast WI from tonight's snow,
but it will be on its way out. Brisk northwest winds will make the
falling temperatures into the lower teens feel like the single
digits below zero (wind chill). Thursday night lows will be around
zero. Wind chill values are expected to dip into the negative
teens, with lowest values toward central WI. These are approaching
wind chill advisory criteria of -20 or lower, but no headline
expected at this time.

Surface high pressure will drift across the midwest on Friday.
Despite sunshine, highs will only be in the mid/upper teens.

Friday Night... Forecast confidence is medium.

A period of low level warm air advection and upper divergence from
the entrance region of an upper jet will give southern WI a chance
of snow Friday night. Looking at forecast soundings from the GFS
and NAM, the temperature profiles are showing a deep dendritic
growth zone for this period. Per coordination with neighbors, we
increased pops to a high chance for now and added about a quarter
inch of snow. I wouldn't be surprised if snow amounts increase
over the next couple of days.

Saturday through Sunday... Forecast confidence is medium.

GFS and ECMWF are a little out of phase with this upcoming snow
system. There are subtle differences that lead to precip timing
differences, but amounts look similar. The GFS continues to
produce the majority of the snow in southern WI on Saturday while
the ECMWF holds it off until late Saturday night through Sunday.
Interestingly, the Canadian model drops that arctic front so far
south that the snow is confined to IL instead of WI on Sun.

Our forecast amounts are only showing a tenth of liquid and
therefore up to 2 inches of snow, but this is due to the
timing uncertainty and averaging. Once the models come into line
with the timing, the amounts might look more like 0.18 which
would be closer to 4 inches of snow and in that winter weather
advisory criteria.

Monday through Wednesday... Forecast confidence is medium.

The next period of warm air advection snow will arrive sometime on
Monday. This should be a quick hitting system but may drop another
2 inches of snow in southern WI. Higher amounts would be over
northern IL, although a lot can change in the forecast between now
and then.

Another arctic front will swing through Wed night and this could
bring some light snow showers once again, along with low wind
chill values.

AVIATION(09Z TAFS)...Mid level clouds early this morning will
lower to 5 kft at times especially toward central WI where very
light snow may briefly occur. Brisk sly winds will veer west by
late morning with LLWS ending by 13-15Z. The passage of an arctic
front will then bring cigs of 1-3 kft after 06z tnt along with
flurries or very light snow. MVFR vsbys may briefly occur with any
light snow during this period.

MARINE...A Gale Warning continues until 7 AM followed by a Small
Craft Advisory until 3 PM. Brisk sswly winds will become wly by
late this morning. A few gale force wind gusts will continue
early this morning mainly near Sheboygan. Another Small Craft
Advisory will likely be needed from Thu AM into Fri AM for brisk
nwly winds in the wake of an arctic front.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 3 PM CST this afternoon for
     LMZ643>646.

&&

Update...Wood
Today/Tonight and Aviation/Marine...Gehring
Thursday THROUGH Tuesday...Cronce
Hazardous weather outlook, Jan 31, 12:23 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
1223 PM CST Wed Jan 31 2018

WIZ046-047-051-052-056>060-062>072-011830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1223 PM CST Wed Jan 31 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chills of 15 to 20 below zero are expected Thursday night
into Friday morning, and also Saturday night into Sunday morning.

Accumulating snowfall is likely starting on Friday night and may
linger into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-011830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1223 PM CST Wed Jan 31 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

Gusty southwest winds will veer west and weaken this afternoon.
Elevated wave heights into early this afternoon will subside by
the middle afternoon hours. A Small Craft Advisory is in effect
during this period.

Gusty northwest winds are expected starting later tonight. A
Small Craft Advisory will likely be needed later tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty northwest winds should continue into Thursday night, as
cold air moves into the region. A Small Craft Advisory will likely
be needed during this period.

Wood
www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 6:21 PM CSTGale WarningMKX13 hr
Jan 30, 6:21 PM CSTSmall Craft AdvisoryMKX21 hr

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.